ParentLine

Dear ParentLine,

We just learned about something called “skittling.”  We understand that kids in our son’s class go to “skittling” parties where all the kids bring prescription drugs that they get out of their medicine cabinets and throw them into a candy dish and everyone picks out some to swallow.  OMG!! So, these kids are actually doing drugs!  They may not see it that way because they are not ILLEGAL drugs, but they’re DRUGS that can cause great harm!!  Can you explain a bit more about this and help us to ensure that our son does not participate?  We’ve been counting our medicine cabinet inventory every night for the past year!  

Signed Mr. & Mrs. NO SKITTLING in the Seacoast, NH

 

The difference between a bag of Skittles candy and a dish full of prescription drugs kids use to “skittle” is simple.  One has the potential to create dental problems and the other has the potential to cause death.  Put another way, the bag of candy doesn’t bear the warning Take Only as Directed.  Any parent who’s had to rush a little child to the local ER because the kid got into medicine they shouldn’t have, knows that it’s never too early to teach kids that drugs—all drugs—are dangerous.

 

Rather than counting pills every night, take advice from Susan Swanwick, LISCW, family therapist for Child and Family Services.  “Parents of young kids should keep all drugs locked up.  Think about our medicine cabinets!  Often, we have many various prescription and over-the-counter (OTC) drugs in them.  As kids grow older, they are free to use our bathrooms and be behind closed doors.  For this reason, parents must talk to kids--starting early-- about the appropriate use of prescription drugs, as well as the allure and danger of doing drugs, period.”

 

So what about the “candy” that appears in dishes at a “skittling” party?  The National Institute on Drug Abuse (NIDA at www.drugabuse.gov) says that while prescription medications such as pain relievers, central nervous (CNS) depressants (tranquilizers and sedatives), and stimulants are highly beneficial as treatments for a variety of health conditions that when they are abused—that is, taken by someone other than the patient for whom the medication was prescribed, or taken in a manner or dosage other than what was prescribed—prescription medications can produce serious adverse health effects and can lead to addiction.

 

One of the hands full of pills a kid might ingest while “skittling”could be an opioid.  Opioids are commonly prescribed because of their effective analgesic or pain-relieving properties.  The most commonly known opioids are products such as Vicodin, OxyContin, Darvon, Demerol, Dilaudid.  Opioids attach to certain receptors in the brain and spinal cord and effectively change the way a person experiences pain.  Repeated abuse of opioids can lead to addiction—a chronic, relapsing disease, characterized by compulsive drug seeking and abuse despite its known harmful consequences.  Opioids can produce drowsiness, cause constipation, and, depending upon the amount taken, depress breathing.  Taking a large single dose could cause severe respiratory depression or death.

 

Another “treat” Junior might pop could be a CNS depressant.  These come in the form of barbiturates such as Mebara or Membutal, which are used as preanesthetics to promote sleep; benzodiazephines such as Valium, Xanax and ProSom used to treat anxiety, acute stress reactions, panic attacks, convulsions, and sleep disorders; and newer sleep medications such as Sonata, Lunesta.  Despite the beneficial effects for people suffering from anxiety or sleep disorders, barbuates and benzodiazepines can be addictive and should only be used as prescribed.  CNS depressants should not be combined with any medication or substance that causes drowsiness, including prescription pain medicines, certain OTC cold and allergy medications, or alcohol.  If combined, they can slow both the heart and respiration, which can be fatal.

 

Also in the dish might be stimulants like Adderal, Dexedrine, Concerta or Ritalin, which are prescribed for treating a few health conditions like ADHD, narcolepsy and in some instances, depression that has not responded to other treatment.  They have chemical structures that are similar to key brain neurotransmitters which increase alertness, attention and energy, and produce a sense of euphoria.  The consequences of stimulant abuse can be extremely dangerous.  Taking high doses of a stimulant can result in an irregular heartbeat, dangerously high body temperature, and/or the potential for cardiovascular failure or seizures.  Taking high doses of some stimulants repeatedly over a short period of time can lead to hostility or feelings of paranoia in some individuals.

 

Last but certainly, not least, there’s the enemy that masquerades as a friend: dextromethorphan (DXM). A report by the National Survey on Drug Use and Health (NSDUH) titled Mis-use of Over-the-Counter Cough and Cold Medications 1/08, warns that the cough suppressant DXM is found in more than 140 over-the-counter cough and cold medications.  DXM is generally safe when taken in recommended doses but in large amounts can cause dangerous side-effects and has led to increased poison control calls involving DXM. The use of DXM can cause a number of adverse effects including impaired judgment and mental performance, loss of coordination, nausea, hot flashes, and hallucinations.  NUDUH reports that among persons aged 12-25 who had misused an OTC cough and cold medication in the past year, 30.5 percent misused a NyQuil product, 18.1 percent misused Coricidin product, and 17.8 percent misused a Robitussin product.

 

As well as staying in touch with what’s going on in your teen’s life, the experts at www.theantidrug.org advise the following preventative steps:

  • Talk to your child.  Talk often with your child about the importance of carefully following directions on the labels of all OTC medications and the dangers of OTC cough and cold medications.
  • Be mindful of the season.  But be aware if your child is taking cough and cold medications outside of flu season or continues to self-medicate after symptoms have subsided.
  • Check your home.  Take a quick inventory of all consumer products and prescriptions in your home.  Be aware of the products in your medicine cabinet and especially if you notice that any products are used frequently or disappear.
  • Monitor your child’s Internet use.  Unfortunately, there are licensed companies that sell DXM in bulk powder form.  Be aware of where your child is getting information on the Internet, what sites he/she visits or with whom he/she may be communicating. 

 

Finally and not to incur the wrath of local dentists, remind your child that when it comes to “skittling,” to stick to Skittles candy if he wants to live.  Pretty colors, group participation and the promise of some kind of “high” will never be just cause for misusing OTCs and risking life and well-being.    

 

 ParentLine is a free and confidential service of Child and Family Services, a statewide, independent, nonprofit organization dedicated to advancing the well-being of children and families.  Call ParentLine, 1-800-640-6486;  write ParentLine, c/o Child and Family Services, P.O. Box 448, Manchester, NH; email parentline@cfsnh.org or visit our website at www.cfsnh.org.